« back · www.benzo.org.uk »
I WANTED TO DIE
Southampton Daily Echo,
April 18, 2006
A grandmother claims her life has been ruined by
prescription drugs. KATE THOMPSON reports.
Tranquillisers, prescribed by her own doctor, have blighted her life says one Hampshire grandmother and left her unable to enjoy a full life.
Val Eley shuffles uncomfortably on the floor. The 62-year-old grandmother from Chandler's Ford can't sit in a chair and struggles to relax elsewhere. Her tight muscles are just part of the legacy she says of taking prescription drugs to calm her nerves.
She finds it difficult to concentrate and is crippled by a devastating fatigue that cuts short her activities and blights her life.
The fall-out from weaning herself off the drugs has affected her husband Bob, 53, and other members of her family.
"We have all suffered. I feel so sorry for Bob - I am surprised he has stuck with me," she said.
She started off taking Valium and ended up being prescribed a whole cocktail of different drugs to combat the many side effects.
And when she came off them, Val's problems just seemed to escalate.
"There have been times when I have wished I could die. The pain has been so bad and I just don't seem to get any better.
"Nobody can tell me why this has happened to me and worse still they can't tell me if it will ever end," she said.
Val has become heavily involved with support groups set up by other sufferers.
She knows of literally hundreds of other cases and draws some comfort from knowing that she is not the only one to suffer in this way.
"The only real help you will get is from ex-users. They are the most understanding people I have met and the website is the most helpful thing that has happened for years," she said.
My horror started in 1985. I went to the doctors - my symptoms were a pain in the chest due to stress.
The stress was caused by running a pub. I now know I was suffering from anxiety but I didn't know that then because I had never suffered from it before.
I was a very laid-back person with four sons. I was prescribed one of mother's little helpers or Valium - only a low dose to be taken three times a day and like most of you, I trusted my doctor.
I didn't really go the doctors - my health was fine and I had no need to bother them.
But after three months I started to get strange sensations like water running down my legs and burning patches in my body.
All I was told was to take more Valium but I didn't like taking them because I felt worse. While still taking these drugs I never increased the dose. This started the vicious circle of back and forth to the doctors. I thought I was dying but every time I went to the doctors I was treated like a hypochondriac.
I was getting very little sleep so I was given Ativan - a sleeping tablet - to help me sleep.
By this time I was going out of my mind and it seemed as though my whole body was about to give up. I prayed to die just so the pain would stop.
At this point I was told I had depression so I was prescribed a variety of different anti-depressants. Then to top it all I was put on temazepam. I had tablets for everything: my stomach and my bowels, indigestion, rashes and sore eyes. Even with these different drugs it was a living nightmare.
Old symptoms would go and new ones would replace them. I, would get used to one kind of pain, then a new one would appear. By this time I couldn't even sit in a chair.
My muscles were so tight I was less uncomfortable on the floor - I still have this problem today.
I tried to take myself off these drugs three times but I didn't make it. I was a complete mess, I thought I was going mad. After calling the doctor, he said I was having a nervous breakdown. So he put me back on the Valium and increased the dose to 2mg every two hours. I couldn't speak properly; everything that came out of my mouth was jumbled up and my brain was certainly scrambled.
I was admitted to a psychiatric hospital where the barbaric treatment known as ECT was performed on me. They filled me up with more drugs and after six weeks I returned home feeling much better - they told me the ECT didn't do anything for me. But the drugs did.
Life wasn't too bad for a few months but then I got a horrendous pain in my stomach.
I was taken to hospital but I was sent home. When the pain got worse, I returned and they performed an exploratory operation. My stomach was cut open but they couldn't find anything. They removed my gallbladder, just in case that was the problem but I was still left in pain.
Once again I was in withdrawal and now I had the aftermath of the operation.
It was about this time that I discovered how addictive these drugs can be and that they were the cause of all my problems.
I made contact the with Drugs Advisory Service and they offered to send me to a clinic to take me off the drugs. After a year off the drugs I was put on a beta-blocker to cope with the anxiety. I took this for five years and then slowly came off. Coming off heightened the withdrawal from the tranquillisers.
For more information visit the www.benzo.org.uk
« back · top · www.benzo.org.uk »